Georgia, 2016Hail and Damaging Winds in Georgia, July 21, 2016
July 21, 2016 · NWS FFC · 15 events in 14 counties and zones
A very moist and unstable air mass, coupled with an active northerly flow aloft produced scattered showers and thunderstorms across much of North GA and|Central GA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $209,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable air mass, coupled with an active northerly flow aloft produced scattered showers and thunderstorms across much of North GA and|Central GA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 9:05 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 9:05 AM EST, 3 hours 35 minutes before
Area Forecast Discussion...Update
National Weather Service Peachtree City GA
1005 AM EDT THU JUL 21 2016
.Late Morning Update...
Morning sounding shows a very moist and unstable airmass in place...
with 1.72 pw's and a modified sounding for this afternoon producing
nearly 4000 J/KG of mucape. This coupled with an active north to nw
wind flow has warranted increasing area afternoon and early evening
pops into the 40-50 percent range for now. The moist airmass coupled
with some mid level dry air and relatively low wet bulb zero values
between 11k and 12k feet all suggest the main storm threats today
will be frequent lightning... locally heavy rain... pea to quarter
sized hail and the greater concern of 40-60+ mph downburst
winds...which would be sufficient to down a few trees and power
lines. SPC continues to show the SE in a Marginal Risk Area for
today... and this definitely looks reasonable. The strong to
potentially severe storms should begin to develop between 1 and 2 pm
this afternoon... and could occur just about anywhere today as
storms are mainly driven by their own outflows. The storm threat
should greatly diminish by 10-11 pm this evening with loss of
daytime heating. All interest are encouraged to monitor storms
closely later today and be ready to move indoors if thunder roars.
/39
.Previous Discussions.../Issued at 414 AM EDT THU JUL 21 2016/
SHORT TERM /Today through Friday/...
Upper ridge centered west of the MS river will continue as the
dominant weather feature across the forecast area with a general
northerly flow aloft. Convection should be mainly diurnal...lasting
into the evening. No obvious dynamics to focus convection next couple
of days...except maybe any remnant boundaries and the persistent
lee side trough. So have started with slight chance mid morning and
increased to chance by afternoon today and again Friday. SPC has
much of the area in a marginal risk for today. With abundant
heating and a moist air mass yielding afternoon capes of around 2000 to
2500 or more...a few storms could become strong to severe this afternoon
and evening.
Temperatures are basically persistence...highs mostly mid 90s. No heat
advisory planned for today...only an isolated area over central
GA may reach 105 heat index.
41
LONG TERM /Friday Night through Wednesday/...
A very stagnant pattern remains into the extended forecast with
not much change expected anytime soon. Large east to west
oriented upper ridge stays centered over the central and southern
plains and continues to be the main focus in this weather pattern.
This ridge does weaken a bit and becomes even more elongated
(west to east) through the end of next week...but it continues to
direct the over all flow around the central and mid-south states
through day 7. Moisture continues to rotate around the periphery
of the ridge with slight/chance pops expected everyday across
North and Central Georgia. Looking a bit past day 7...not seeing
any drying trends setting up so it appears we are in this diurnal
precip pattern for a while. There are also no signs of tropical
development in Atlantic basin. Temps also stay warm in the
extended with daytime highs mainly in the 90s and nighttime lows
in the upper 60s and 70s.
01
&&
.AVIATION...
/Issued at 737 AM EDT THU JUL 21 2016/
12z Update...
Expect diurnal cumulus around 15z with some patchy mid/high clouds.
ifr stratus possible in areas that received rain. Convection
expected again this afternoon during peak heating...and
should be scattered in nature. Winds will be light for much of
the period...switching from the east this morning to southwest
by afternoon. Speeds will be light and average 8kt or less.
//ATL Confidence...12Z Update...
Medium confidence on winds. High confidence remaining
elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 96 72 96 74 / 40 30 20 10
Atlanta 95 74 95 75 / 40 30 20 10
Blairsville 89 66 91 68 / 40 30 30 10
Cartersville 95 72 95 73 / 40 30 20 10
Columbus 97 75 97 75 / 30 30 30 10
Gainesville 93 72 94 74 / 40 30 20 10
Macon 97 72 97 74 / 40 30 30 10
Rome 97 72 97 73 / 30 30 20 10
Peachtree City 96 71 95 72 / 40 30 20 10
Vidalia 96 73 97 74 / 30 30 30 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41/39
LONG TERM....01
AVIATION...41/39
Hazardous weather outlook, Jul 21, 9:20 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1020 AM EDT THU JUL 21 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1020 AM EDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTH AND
CENTRAL GEORGIA...MAINLY BETWEEN 1PM AND 10PM. A FEW OF THESE
STORMS COULD BE STRONG TO SEVERE.
WEATHER HAZARDS EXPECTED...
WIND GUSTS BETWEEN 40 AND 60 MPH... FREQUENT LIGHTNING AND
LOCALLY HEAVY RAIN ARE THE MAIN STORM THREATS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE ISOLATED AREAS OF DAMAGING
WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Thunderstorm Wind, Coweta
- When
- July 21, 12:40 PM EST to 12:50 PM EST
- Where
- Coweta County, Newnan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -84.800
The Coweta County Emergency Manager reported that at least seven trees snapped or blown down in Newnan. Some streets impacted include Greenville, East Broad, LaGrange and 1st Avenue. A large tree fell on a house on Wilcoxen Street. No injuries were reported.
Thunderstorm Wind, Wilkes
- When
- July 21, 2:10 PM EST to 2:25 PM EST
- Where
- Wilkes County, 0.9 mi NW of Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 33.740, -82.740
The Wilkes County 911 center reported numerous trees blown down in the Washington area. Location include Highway 44, Highway 47 and Oka Street. A tree fell on a house on Lincolnton Road causing significant damage to the home, but no injuries to the occupants.
Thunderstorm Wind, Taliaferro
- When
- July 21, 2:15 PM EST to 2:30 PM EST
- Where
- Taliaferro County, 0.69 mi N of Sharon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.560, -82.800
The Taliaferro County 911 center reported trees blown down along Highway 47 between Crawfordville and Washington.
Thunderstorm Wind, Cherokee
- When
- July 21, 2:43 PM EST to 3:05 PM EST
- Where
- Cherokee County, 3.27 mi N of Ball Ground to 0.65 mi WSW of Ball Ground
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.377, -84.389
The Cherokee County Emergency Manager reported trees blown down on Fairview Road off Ball Ground Highway, on Old Dawsonville Highway near Roy Haynes Drive, on Gilmer Ferry Road at Valley Street and at Ball Ground Highway and Howell Bridge Road.
Thunderstorm Wind, Gwinnett
- When
- July 21, 3:10 PM EST to 3:20 PM EST
- Where
- Gwinnett County, 2.17 mi ENE of Berkeley Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.016, -83.968
The Gwinnett County Emergency Manager reported that a tree was blown down onto a home on Stoney Field Place. No injuries were reported.
Thunderstorm Wind, Bartow
- When
- July 21, 3:40 PM EST to 3:50 PM EST
- Where
- Bartow County, 1.14 mi W of Cassville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.250, -84.870
The Bartow County 911 center reported a tree blown down on Gaddis Road.
Thunderstorm Wind, De Kalb
- When
- July 21, 3:40 PM EST to 4:00 PM EST
- Where
- De Kalb County, 0.69 mi S of Dunwoody
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.940, -84.330
The DeKalb County Emergency Manager reported several trees blown down across northern DeKalb County. A large tree was blown down at the intersection of Chamblee Dunwoody Road and Nerine Circle.
Thunderstorm Wind, Henry
- When
- July 21, 4:10 PM EST to 4:30 PM EST
- Where
- Henry County, 1.1 mi S of Stockbridge to 1.26 mi NW of Mc Donough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 33.534, -84.231
The Henry County 911 center reported multiple trees and power lines blown down between Stockbridge and McDonough.
Thunderstorm Wind, Bleckley
- When
- July 21, 4:21 PM EST to 4:31 PM EST
- Where
- Bleckley County, 0.9 mi W of Brown Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 32.550, -83.265
The broadcast media reported trees blown down along Highway 112 north of Cary.
Thunderstorm Wind, Houston
- When
- July 21, 4:35 PM EST to 4:50 PM EST
- Where
- Houston County, 1.42 mi SSE of Wallston to 0.83 mi S of Barrington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 32.602, -83.587
The public reported a power line blown down on Robins Parkway just south of 7th Street and a large tree blown down onto a home in the Woodbridge subdivision. No injuries were reported.
Thunderstorm Wind, Jackson
- When
- July 21, 5:00 PM EST to 5:05 PM EST
- Where
- Jackson County, 1.33 mi SW of Sells
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.059, -83.719
The Jackson County 911 center reported a tree blown down on Highway 53 at Tapp Wood Road.
Thunderstorm Wind, Talbot
- When
- July 21, 5:01 PM EST to 5:10 PM EST
- Where
- Talbot County, 2.36 mi SSE of Geneva
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.549, -84.533
The Talbot County 911 center reported large tree limbs blown down onto power lines on Highway 240.
Hail, Talbot
- When
- July 21, 5:05 PM EST to 5:15 PM EST
- Where
- Talbot County, 0.41 mi NNW of Geneva
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.585, -84.553
The public reported quarter size hail at O'Hanlon's Restaurant on Highway 80 near Geneva.
Thunderstorm Wind, Barrow
- When
- July 21, 5:05 PM EST to 5:25 PM EST
- Where
- Barrow County, 3.8 mi ESE of Algernon to 3.62 mi NNE of Whistleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.053, -83.717
The Barrow County 911 center reported trees blown down along Gainesville Highway between Shiva Boulevard and Mulberry Road.
Thunderstorm Wind, Walton
- When
- July 21, 5:15 PM EST to 5:30 PM EST
- Where
- Walton County, 0.69 mi N of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 33.790, -83.720
The Walton County 911 center reported trees and power lines blown down on McDaniel Street in Monroe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
- Damaging Wind in Illinois, July 21, 2016$40,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653904, 653906, 653907, 653909, 653910, 653912, 653914, 653915, 653917, 653920, 653921, 653923, 653925, 653928, 653929.